# SDR 2024F00027

- Difficulty date: February 6, 2024
- Submitted: February 7, 2024
- Operation: General aviation
- System (JASC): 3400 · Navigation System
- Part: Control Head
- Part number: 1090740V35101
- Condition: Shorted
- Location: Cockpit
- Part time: 858 hours
- Stage of operation: AP
- How discovered: O
- Nature of condition: B
- Precautionary procedure: L, H

## Discrepancy

EXPERIENCED A SMOKE IN THE COCKPIT EVENT DURING 133 FLIGHT. TAKEOFF WAS AT 10:22AM IN VFR CONDITIONS. BEFORE BEGINNING THE APPROACH TO THE SHIP, I PUT THE GEAR DOWN AND SWITCHED ON HOIST POWER. AS WE NEARED THE HOISTING LOCATION AT THE BRIDGE WING AT APPROXIMATELY 10:31, I COMMENTED TO THE HOIST OPERATOR THAT I COULD SMELL THE STACK GAS FROM THE EXHAUST OF THE VESSEL. HE REPLIED THAT IT SMELLED LIKE ELECTRICAL EQUIPMENT BURNING. I BROUGHT MY EYES BACK INSIDE THE COCKPIT AND SAW SMOKE BILLOWING FROM THE HOIST POWER PANEL IN THE CENTER CONSOLE. I IMMEDIATELY SWITCHED IT OFF, CALLED IT OUT AND ABORTED THE APPROACH. AS I TRANSITIONED TO FORWARD FLIGHT, BOTH PFD’S AND MFD’S WENT BLACK. AFTER ENSURING A STRAIGHT AND LEVEL FLIGHT PATH, I LIFTED MY VISOR AND FOUND THAT THE SCREENS WERE DIMMED TO THE LOWEST SETTING AND COULD NOT BE ADJUSTED. I CONFIRMED THE AUTOPILOT WAS ENGAGED THEN ASKED THE HOIST OPERATOR TO RUN THROUGH THE “SMOKE IN THE COCKPIT” EMERGENCY PROCEDURE FROM THE QRH. THE SMOKE HAD REDUCED CONSIDERABLY AND WE WERE FORCED TO FLY BACK WITH THE DOOR OPEN AT 75 KNOTS BECAUSE THERE WAS SERVAL FEET OF CABLE OUT. WE LANDED AT 10:44 AND THE MECHANICS BEGAN THEIR INSPECTION. AT THIS TIME THE FAILURE SEEMS TO HAVE BEEN ISOLATED TO THE HOIST POWER PANEL WHICH IS A SEALED COMPONENT. THERE’S NO EXTERNAL EVIDENCE OF ARCING OR BURNING ON THE CASE OR CONNECTOR.
